A-Z

Testicular Cancer

Side effects of hormone treatment

Most men who have lost one testicle due to cancer do not need testosterone replacement. When one testicle has been surgically removed the other one produces extra hormones to compensate for what is lost. However, there are rare situations when men are advised to have male hormone replacement therapy (HRT) (see 'Hormone treatment').

Testosterone replacement (male HRT) can be given by mouth, injected into a muscle, implanted as pellets under the skin of the lower abdomen, given via patches on the scrotum or elsewhere on the body, or as a gel. Each method has advantages and disadvantages, and the pros and cons should be discussed with the doctor.

These drugs have many possible side effects, including headaches, nausea, bleeding in the gut, prostate problems, acne, erections that happen too often or last too long, depression and anxiety. The patches can cause local irritation and allergic reactions. Some of these side effects are more common than others.

Three men, who were all having HRT at the time of the interview, thought the drugs they were taking were helpful (see 'Hormone treatment'). 

One man, who had been taking HRT tablets for a short while, mentioned no unpleasant side effects at all. However, the other two men who recommended HRT had experienced side effects at some time. 

One, who was having HRT intramuscularly, said that his doctors had given him a long list of possible side effects. However, he only had a few minor problems when he first started having the injections. During the first month he thought he was a bit spottier than usual, and his penis felt a bit numb. He also had 'sporadic' erections more frequently than usual. After the first month he was fine.

 

Recalls the minor side effects he had for a short while when he started HRT injections.

Text only
Read below

Recalls the minor side effects he had for a short while when he started HRT injections.

Age at interview: 26
Sex: Male
Age at diagnosis: 24
HIDE TEXT
PRINT TRANSCRIPT
Have you noticed any adverse side effects of the injections?

No. At first I thought I did, at first I noticed, I thought I was getting more spotty through the injections and I did have, my penis felt numb at first. But that only seems to slightly happen in the first month, now I don't feel any adverse reactions. And at first I felt, or at least I thought I felt that my sexuality was slightly depleting by the end of the three week period, but now I don't even find that, I find that it's constant when I have injections, my sex drive seems to be as strong as the day before I have my next injection so

Oh good, did the doctors say there might be any adverse side effects?

Yeah the doctors they gave me a list and the side effects were, there was a long list, I can't remember them all but you know headaches, er you know it can be painful during sex, not extremely painful but you can get painful sensations. And I haven't had any of these side effects.

The other man had tried a number of types of HRT. He first tried hormone tablets, but told us they had made him 'violently sick'. He then tried a form of HRT that is given as a patch worn on the skin. However, his testosterone levels remained so low they couldn't be measured. He also said that he found that the patches didn't suit him because they didn't stick to his hairy skin - this may explain why they failed to work.

 

Explains why he couldn't take hormone tablets and why patches were a 'waste of time'.

Explains why he couldn't take hormone tablets and why patches were a 'waste of time'.

Age at interview: 50
Sex: Male
Age at diagnosis: 39
SHOW TEXT VERSION
PRINT TRANSCRIPT

Unfortunately for me the tablets made me violently sick. This happens in quite a few cases and I found that I couldn't take the tablets. So the next stage would be patches, these are Andropatches that go on your skin. I don't wish to criticise a drug, but I found that when I was having my blood tests, and they were testing my testosterone levels in my blood whenever I was using the patches, even with two patches which is double the dose, I found that my testosterone readings were below the minimum that could be recorded by the machines that measure the amount of hormone. Also there is a very large problem with regard to the testosterone patches. I have very, very hairy skin as you can see, you have to have totally smooth skin for the patches; patches will not adhere to hair, so you're then using things like the adhesive sticky tape to hold the patches down. The patches aren't effective, I'm not saying that they won't work for everybody but I found them an absolute waste of time and then I was beginning to suffer the HRT symptoms, I wasn't getting enough hormones. 

Next this same man tried a form of HRT that was inserted under the skin, deep into his thigh, as a pellet. The pellets were inserted with a local anaesthetic. However, after three or four weeks his body rejected the pellets and he told us he had a wound infection for two or three weeks after that. Next he said he tried an injection of an oily, thick 'substance', which was injected slowly into his thigh. After a while though he found that the oily 'stuff' came to the surface, and again he developed a wound infection.

 

Explains why he couldn't tolerate some forms of hormone replacement therapy.

Explains why he couldn't tolerate some forms of hormone replacement therapy.

Age at interview: 50
Sex: Male
Age at diagnosis: 39
SHOW TEXT VERSION
PRINT TRANSCRIPT

The pellets are meant to last 3 to 4 months, [but] after about 3 to 4 weeks I found that I was getting an infection under the skin, and my body was actually rejecting the pellets. My antibodies were doing a brilliant job of rejecting the pellets that were placed in my thigh, the pellets would be literally pushed to the surface by some chemical means that I'm not aware of and they would burst the stitches or the scar and come out in an infected mess. So I then had a wound infection for about 2 to 3 weeks afterwards. After 3 or 4 months of that it was obvious that the pellets were not working for me, so we went onto the final 2 types of things that were available. One is an injection of a very, very slow dissolving compound which is, it's very oily and thick based and that is injected again into my thigh....

It was done over 10 to 12 minutes; again they have to give you a local anaesthetic and it is inserted, I mean a needle like this I have never seen, the needle, no joke, is about that long, that they push into your thigh and then they inject this oily goo into the area under the muscle. I found the same things as with the pellets, after a time the oily stuff would come to the surface and again I would have a wound infection.

Finally, he tried a drug called Virormone, which seemed to suit him (see 'Hormone treatment'). He injected this drug himself, using a self-injectable cannula, into his stomach. The procedure was easy and painless. However, he told us that the drug caused one serious complication; polycythaemia (over production of red blood cells), which made him feel quite ill.

 

Describes a side effect of hormone replacement therapy and suggests that it is dangerous to take...

Describes a side effect of hormone replacement therapy and suggests that it is dangerous to take...

Age at interview: 50
Sex: Male
Age at diagnosis: 39
SHOW TEXT VERSION
PRINT TRANSCRIPT

Now I was, I found that at the beginning I was having injections of this Virormone into my thigh, once every 3 days, the whole vial which is 2mls, which is a hell of a lot. And I was actually overdosing on testosterone. Now initially some of the guys might think, oh brilliant, you know overdosing on testosterone you'll be, you'll be running wild. It doesn't work that way guys, unfortunately it really doesn't. You develop something called polycythaemia. Polycythaemia is where your red cells are affected by too much testosterone, they become irregular, mutated and you start to feel really ill. Now when I say ill I mean you get light headedness, you feel as if you want to be sick, you get dizzy, you get tired, so although you're thinking your whole body is being bathed in testosterone you get too much and it gets nasty. The only way that they treat polycythaemia is, because polycythaemia is very similar to leukaemia in the way that it works on the cells, but polycythaemia works on the red cells, is that they use a chemotherapy drug called hydroxyurea which is very nasty. You don't want to get involved with hydroxyurea and you don't, really don't want to want to OD [overdose] on testosterone. If you're self-injecting then you need to be very careful that you don't give yourself too much. 

One man interviewed here took HRT between 1982 and 1992, (when he was aged 32-42). He decided to stop though because he was concerned about taking unnecessary chemicals, and because his body had became 'bulkier' and his neck thicker.

Last reviewed December 2017.

Last updated December 2017.

donate
Previous Page
Next Page